Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Happy New Year with HIV
Feb 8, 2004

I recently tested positive for HIV and am extremely scared. I'm a 32 year old male and caught the flu over new year's week and it lasted 3 weeks. I got an HIV test and it came back positive with a 231 CD4 count and a viral load of 160,000. I don't know if that's good or bad or what. My doc immediately started me on Combivir (twice a day) and Sustiva (once a day). I don't know what to expect. I've been on the drugs for only a week. The Sustiva is making me dizzy and disoriented. Will this go away? Will I live with weird side effects the rest of my life?

Response from Dr. Pierone

The dizziness and disorientation that Sustiva can produce usually goes away within several weeks. But it should be at least starting to improve after a week (over 2 weeks at time of this reply). If this side effect does not resolve, you need to have the Sustiva changed out for something else (Viramune typically) because it's not sensible to put up with disorientation and dizziness for more than a few weeks.

A viral load of 160,000 is a bit on the high side and a CD4 count of 231 is on the low side so treatment is warranted. It is not clear from your post if you have primary HIV infection. I suspect the flu over New Years week may have been just that, the flu. An alternative explanation, (but only if you have had known negative HIV status) if you had an HIV exposure over the holidays would be primary HIV infection. Regardless of whether you have primary or chronic HIV infection, if you are able to adhere to treatment the viral load should go undetectable in the coming weeks to months and the CD4 count will bump up considerably.

Also, you should be in counseling to help you with this medical challenge and also marshal support of family and friends. Good luck!



Previous
what is interferon alfa-n3
Next
V106A mutation and starting HAART

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement